Gadolinium Toxicity

Home » News » Possible connection between GBCAs and Small Fiber Neuropathy

Possible connection between GBCAs and Small Fiber Neuropathy

Enter your email address to follow this blog and receive notifications of new posts by email.

Viewpoint Categories

Monthly Archives

A recent study by Radbruch et al. used a mouse model to assess intraepidermal nerve fiber density (IENFD) after injection of gadolinium-based contrast agents (GBCAs). The study, “Is Small Fiber Neuropathy Induced by Gadolinium-Based Contrast Agents?”, was published in Investigative Radiology. Radbruch and his colleagues investigated changes of small fibers in the epidermis of mice as a potential cause of patient complaints about burning pain in their arms and legs after administration of a GBCA.  As a possible additional marker for damage of small fibers, the appearance of terminal axonal swellings (TASs) was assessed. Small fiber neuropathy (SFN) is a disorder of thinly myelinated Aδ-fibers and unmyelinated C-fibers, and it is typically associated with burning pain in the lower arms and legs. The authors noted that the cause of SFN remains unknown in up to 50% of cases.

The study involved 6 groups of 8 mice that were intravenously injected with one dose (1 mmol/kg body weight) of either a macrocyclic GBCA (gadoteridol, gadoterate meglumine, gadobutrol), a linear GBCA (gadodiamide or gadobenate dimeglumine), or saline. Four weeks after injection, the mice were euthanized, and footpads were assessed using immunofluorescence staining. Intraepidermal nerve fiber density (IEFND) was calculated, and the median number of terminal axonal swellings (TASs) per IEFND was determined. They found a significant reduction of IEFND in the footpad of mice for all GBCAs tested compared with the control group.  There was a significantly larger decrease of IEFND for the linear GBCAs compared to macrocyclic GBCAs. They found a significant increase of TAS/IEFND for the linear GBCAs, whereas only a “trend without significance” was found for the macrocyclic agents.

The authors noted that, to the best of their knowledge, the study is the first to investigate a correlation between small fiber degeneration and GBCA exposure. Interestingly, the authors said that, “although the debate about NSF started with reports on skin pathologies and pain has been reported as one of the major symptoms of NSF, little attention has been paid on a potential involvement of small fibers in the skin.” NSF research focused mainly on the activation of fibroblasts that is likely triggered by the release of gadolinium from GBCAs.

The authors said that although it is unclear whether the findings of the current animal model will appear in humans or translate into clinical symptoms, the significant findings of the study require more research.

My thoughts –

I am encouraged by the findings of the study by Dr. Radbruch and his colleagues. As far as I know, it is the first study that links gadolinium-based contrast agents to a recognized disorder that is unrelated to the patients’ level of renal function and can be confirmed with a skin biopsy or other testing.  Hopefully, it will lead to additional studies that confirm the link between gadolinium-based contrast agents and the symptoms reported by patients after their MRIs with a GBCA.  In our MRI-Gadolinium-Toxicity support group, quite a few people have been diagnosed with SFN since their contrast-enhanced MRIs. Based on members’ symptoms, I suspect that many more may have SFN, but they have not been tested. Some people, like me, were put on medication to treat neuropathic or burning pain.  I think testing members of our support group for SFN would provide an excellent research opportunity.

The paper is available to the public.
Radbruch, A., Richter, H., Bücker, P., Berlandi, J., Schänzer, A., Deike-Hofmann, K., … Jeibmann, A. (2020). Is Small Fiber Neuropathy Induced by Gadolinium-Based Contrast Agents? Investigative Radiology, 55(8). Retrieved from https://journals.lww.com/investigativeradiology/Fulltext/2020/08000/Is_Small_Fiber_Neuropathy_Induced_by.1.aspx

Sharon Williams


5 Comments

  1. Jan Kemp says:

    I know that the only two MRIs I have ever had in my life, with gadolinium contrast, administered six months apart is the cause of my SFN definitely. The first contrast MRI made me ill, the second contrast MRI exactly 6 mos. later crippled me. Perfectly healthy, only monitoring kidney cysts asking for a safer alternative to the radiation exposure with CT scans, now disabled due to gadolinium.

  2. Sherry Popejoy says:

    I have been diagnosed with fibromyalgia and small fiber neuropathy. When I did the 24 hour urine test for gadolinium the result was .08 I believe, the attorney stated for a case it had to be above that. This was a couple years following an MRI with contrast.

    • Sharon Williams says:

      Sherry, we know from the urine test results we have in our database that urine gadolinium levels will continue to drop slowly over time. However, that does not necessarily mean that all of it is out of your body. Urine testing performed after administration of EDTA or DTPA would confirm if you have gadolinium in your tissues. However, that would be same as doing a chelation treatment and it could cause you to have a flare up of your symptoms.

  3. Lisa J. Addi says:

    I have a burning pain in the back of my head too at times.

Comments

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: